Alert archive / Colorado / Special Weather Statements in 2023
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Aug 8, 2023, 6:36 PM MDT for Crowley County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2023, 6:36 PM MDT (00:36 UTC)
- Expired
- Aug 8, 2023, 7:00 PM MDT
- In force
- 24 min
- Issued by
- NWS Pueblo, CO
- Hail
- 0.88 in
- Wind
- 55
County Crowley County, CO
The radar
The Pueblo radar (KPUX), 13 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 373 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1845 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.8
The text
As transmitted.
677
WWUS85 KPUB 090036
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
636 PM MDT Tue Aug 8 2023
COZ085-086-089-090100-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Crowley County CO-
636 PM MDT Tue Aug 8 2023
...A strong thunderstorm will impact portions of southeastern El
Paso, northwestern Crowley and northeastern Pueblo Counties through
700 PM MDT...
At 636 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Truckton, or 23 miles northeast of Pueblo Airport,
moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern El
Paso, northwestern Crowley and northeastern Pueblo Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3852 10405 3852 10386 3846 10385 3846 10425
3855 10426 3862 10405
TIME...MOT...LOC 0036Z 264DEG 21KT 3852 10418
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
$$
PSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 8, 2:45 PM MDT, 3 hours 51 minutes earlier.
Area forecast discussion, Aug 8, 2:45 PM MDT, 3 hours 51 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 245 PM MDT Tue Aug 8 2023 .SHORT TERM...(This evening through Wednesday) Issued at 242 PM MDT Tue Aug 8 2023 Key Messages: 1) Critical Fire Weather conditions persist across portions of the area today and San Luis Valley tomorrow 2) Isolated strong storm cant be ruled out over N El Paso and Kiowa countiest late this afternoon into tonight. Currently... Well defined, compact, mid level shortwave was noted spinning over western WY and it was moving east-southeast. This feature was causing stronger gap flow winds to push out onto the plains of SE CO this afternoon. These gap flow winds have not advanced too far east but are quite distinct in the clear-air radar imagery and also in the radar velocity fields. Temps at 2 pm were seasonable on the plains with 90s immediately east of the mtns and 80s farther east. Temps in the SLV were in the 80s Rest of Today into Tonight... Shortwave to our north may have some impact to our wx tonight. A storm may affect the far northern sections of EL Paso county and posibley the northeast sections of the southeast plains (i.e., Kiowa county area) this evening and possibly during the early morning hours. Some threat of large hail and gusty winds with this activity. The main issue with this system is it will drive a modest boundary southward which will cross the Palmer prior to the midnight hour. This system is rather compact so the influence of the gusty winds later tonight will mainly impact areas north of US50. In addition, some high based convection may roll across the plains, especially along and south of US50, late this afternoon and early evening, producing some gusty winds and few CGs. Tomorrow... Overall dry. Some guidance has a few shower over the far southeast plains early tomorrow morning but for now will keep pops silent this region. SPC has no thunder over the state for tomorrow. With the front through the area, temps over the plains will drop about 5 degrees as compared to today. Expect highs in the 80s plains. As for the San Luis valley, temps will be similar to today. As for fire weather highlights, best chance of critical fire weather conditions will mainly be in the San Luis Valley. .LONG TERM...(Wednesday night through Tuesday) Issued at 242 PM MDT Tue Aug 8 2023 Key Messages: 1) Increasing precipitation chances for southern Colorado through Tuesday of next week. 2) Steady, warm, and above average temperatures across southern Colorado through Tuesday of next week. Thursday - Tuesday: For the end of the week and through to the start of next week, an uptick in active weather is anticipated for southern Colorado. Synoptically, a ridge of high pressure will slowly build and wedge its way over the Colorado region, which ensemble model guidance are in strong agreement on, leading to high confidence in this pattern evolution. This pattern will increase subsidence over the area, which is overall unfavorable for precipitation development. With that said though, a modest moisture plume will wrap around the western periphery of the building high pressure. This increase in moisture will allow for a surge in scattered to numerous rain showers and thunderstorms across southern Colorado, but especially along the mountains, where diurnally driven upslope forcing will reinforce precipitation development. Looking at temperatures, given the high pressure in place, a steady set of warm days is anticipated for southern Colorado. Much of the region will warm to above average temperatures for this time of year. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 242 PM MDT Tue Aug 8 2023 VFR conditions will occur during the next 24 hours at all 3 taf sites, KPUB, KALS and KCOS. A sharp outflow/trough boundary is fcst to move across KCOS prior to midnight tonight, and this will shift the winds into the NNE and become gusty for 2-3 hours before decreasing. This front will also impact KPUB shortly thereafter but impacts will be less. Smoke from fires to our west are starting to make the skies hazy, and with the fires increasing in size and amount, the haze will only likely get worse as the month progresses. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for COZ223>225-229- 230. Red Flag Warning from noon to 8 PM MDT Wednesday for COZ224. && SHORT TERM...HODANISH LONG TERM...SIMCOE AVIATION...HODANISH
Hazardous weather outlook, Aug 8, 11:48 AM MDT, 6 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1148 AM MDT Tue Aug 8 2023 COZ058>089-093>099-091800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1148 AM MDT Tue Aug 8 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms will be possible over the region today. Any storms in the mountains will be high based and produce mostly gusty winds and a few cloud to ground lightning strikes. The overall best chance of storms over the mountains today will be along the Colorado and New Mexico border region. Over the plains, Isolated storms will be possible across all of the plains. One or two storms may be strong, generally east of a line from La Junta to Kim, The overall best chance of an isolated severe storm will be over Kiowa county this evening. Strong gusty outflow winds and possibly hail to the size of quarters will be possible. Critical fire weather conditions will be possible over the eastern San Juan mountains, the San Luis valley, the Southern mountains and the southern I-25 corridor region. Due to the increasing amount of fires over the western United States, and the westerly wind flow aloft, the haze over the region will be on the increase. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Critical fire weather conditions are possible Wednesday afternoon and evening over the San Luis Valley, where gusty winds and dry conditions are forecast to persist. Afternoon and evening thunderstorms will return to the mountains on Thursday, then spread across most of southern Colorado from Friday into the weekend. The main risks from storms each day will be lightning, gusty winds to 45 mph and brief heavy rainfall. As moisture increases over the weekend, a flash flood risk may develop over recent burn scars, as storms will tend to be slow moving both days. Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. Hodanish
In the hours before
Special weather statement, Aug 8, 5:56 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Pueblo CO
556 PM MDT Tue Aug 8 2023
COZ085-086-090045-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
556 PM MDT Tue Aug 8 2023
...Strong outflow produced by a thunderstorm will impact portions of
southeastern El Paso and northeastern Pueblo Counties through 645 PM
MDT...
At 555 PM MDT, Doppler radar was tracking a strong outflow produced
by a thunderstorm 7 miles southeast of Hanover, or 20 miles
northeast of Pueblo Airport, moving southeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southeastern El
Paso and northeastern Pueblo Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3867 10405 3847 10405 3845 10406 3834 10418
3855 10471 3868 10463
TIME...MOT...LOC 2355Z 295DEG 16KT 3855 10433
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
PSSpecial weather statement, Aug 8, 6:36 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
636 PM MDT Tue Aug 8 2023
COZ085-086-089-090100-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Crowley County CO-
636 PM MDT Tue Aug 8 2023
...A strong thunderstorm will impact portions of southeastern El
Paso, northwestern Crowley and northeastern Pueblo Counties through
700 PM MDT...
At 636 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Truckton, or 23 miles northeast of Pueblo Airport,
moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern El
Paso, northwestern Crowley and northeastern Pueblo Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3852 10405 3852 10386 3846 10385 3846 10425
3855 10426 3862 10405
TIME...MOT...LOC 0036Z 264DEG 21KT 3852 10418
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
PSThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:53 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, El Paso, Pueblo | 40 min |
| Aug 8, 7:21 PM MDT | Tornado Warning | PUB | Kiowa | 39 min |
| Aug 8, 8:23 PM MDT | Special Weather Statement | PUB | Kiowa | 67 min |
| Aug 8, 9:44 PM MDT | Special Weather Statement | PUB | El Paso | 31 min |
| Aug 8, 9:49 PM MDT | Special Weather Statement | PUB | Kiowa | 26 min |
| Aug 8, 9:56 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 68 min |
| Aug 8, 10:23 PM MDT | Special Weather Statement | PUB | El Paso | 37 min |
| Aug 8, 10:40 PM MDT | Tornado Warning | PUB | Kiowa | 17 min |
| Aug 9, 9:18 AM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 27 min |
| Aug 9, 9:35 AM MDT | Special Weather Statement | PUB | Kiowa | 25 min |
| Aug 9, 9:49 AM MDT | Special Weather Statement | PUB | Kiowa | 26 min |
| Aug 9, 10:14 AM MDT | Special Weather Statement | PUB | Kiowa | 31 min |
| Aug 9, 10:28 AM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 32 min |
| Aug 9, 10:36 AM MDT | Special Weather Statement | PUB | Prowers | 24 min |
| Aug 9, 11:00 AM MDT | Special Weather Statement | PUB | Prowers | 30 min |
| Aug 9, 11:01 AM MDT | Special Weather Statement | PUB | Prowers | 29 min |
Nearby
Special Weather Statements in Colorado, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.